[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 174.129.66.66. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1987

The Culprit Drugs in 87 Cases of Toxic Epidermal Necrolysis (Lyell's Syndrome)

Author Affiliations

From the Service de Dermatologie, Hôpital Henri Mondor, Université Paris Val-de-Marne, Créteil, France.

Arch Dermatol. 1987;123(9):1166-1170. doi:10.1001/archderm.1987.01660330077013
Abstract

• Between 1972 and 1985, 87 patients with toxic epidermal necrolysis (TEN) were admitted to the dermatological intensive care unit at Hôpital Henri Mondor, Créteil, France. The culpable drug was determined by standardized criteria. Only three patients had received r.o drugs before the onset of TEN. Most patients (71 of 87) were receiving more than one drug. Patients had taken an average of 4.4 ± 3.4 drugs each. A culpable drug was determined in 67 patients (77%). The mean time from first drug administration to onset of TEN was 13.6 ± 8.4 days. The culprit drugs included the following: sulfonamides, 18 cases, and especially sulfamethoxazole and trimethoprim, 12; anticonvulsants, seven (barbiturates and carbamazepine only); nonsteroidal anti-inflammatory drugs, 29 (especially the phenylbutazone derivative, 16, and oxicam derivatives, 10); allopurinol, three; chlormezanone, three; and others, seven. Aspirin, antipyretics, and antibiotics are infrequently implicated in this series. The pattern of culprit drugs changed with years. The level of sulfonamide-related TEN remained the same, while incidence of nonsteroidal anti-inflammatory druginduced TEN increased sharply, the introduction of oxicam derivatives being in part responsible.

(Arch Dermatol 1987;123:1166-1170)

×